Alert archive / Virginia / Areal Flood Warnings in 2023
Areal Flood Warning 21, NWS Charleston, WV
NWS Charleston, WV issued this areal flood warning at May 29, 2023, 11:06 AM EDT for Buchanan County, Virginia; McDowell County, West Virginia. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2023, 11:06 AM EDT (15:06 UTC)
- Expired
- May 29, 2023, 9:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buchanan County, VA, McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 116 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
075
WGUS41 KRLX 291506
FLWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
1106 AM EDT Mon May 29 2023
VAC027-WVC047-292100-
/O.NEW.KRLX.FA.W.0021.230529T1506Z-230529T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-McDowell WV-
1106 AM EDT Mon May 29 2023
...FLOOD WARNING IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
* WHAT...Flooding caused by excessive rainfall is occurring.
* WHERE...Portions of southwest Virginia and southern West Virginia,
including the following counties, in southwest Virginia, Buchanan.
In southern West Virginia, McDowell.
* WHEN...Until 500 PM EDT.
* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying
and flood-prone locations is imminent or occurring. Several
structures are flooded.
* ADDITIONAL DETAILS...
- At 1102 AM EDT, local law enforcement reported flooding in
the warned area. Flooding is already occurring. Between 1.5
and 3 inches of rain have fallen.
- Additional rainfall amounts of 0.5 to 1 inch are possible in
the warned area.
- Some locations that will experience flooding include...
Welch, Gary, War, Northfork, Davy, Bradshaw, Keystone,
Anawalt, Kimball, Coalwood, Cucumber, Jolo, Avondale, Elbert,
Jenkinjones, Stacy, Oakwood, Maybeury and Vansant.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3713 8195 3724 8207 3740 8193 3751 8165
3742 8132 3732 8137 3732 8139 3727 8142
3725 8148 3726 8150 3723 8151 3721 8156
3720 8168 3724 8173 3720 8176
$$
KH3 follow-up statements
439
WGUS81 KRLX 291643
FLSRLX
Flood Statement
National Weather Service Charleston WV
1243 PM EDT Mon May 29 2023
VAC027-WVC047-292100-
/O.CON.KRLX.FA.W.0021.000000T0000Z-230529T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-McDowell WV-
1243 PM EDT Mon May 29 2023
...FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
* WHAT...Flooding caused by excessive rainfall continues.
* WHERE...Portions of southwest Virginia and southern West Virginia,
including the following counties, in southwest Virginia, Buchanan.
In southern West Virginia, McDowell.
* WHEN...Until 500 PM EDT.
* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying
and flood-prone locations is imminent or occurring. Several
structures are flooded.
* Anawalt is experiencing water inundation to homes. Jenkinjones
Mountain Road is closed in the Anawalt location.
* ADDITIONAL DETAILS...
- At 1237 PM EDT, local law enforcement reported ongoing
flooding across the warned area. Between 1.5 and 3 inches of
rain have fallen.
- Additional rainfall amounts of 0.5 to 1 inch are possible in
the warned area.
- Some locations that will experience flooding include...
Welch, Gary, War, Northfork, Davy, Bradshaw, Keystone,
Anawalt, Kimball, Coalwood, Cucumber, Jolo, Avondale, Elbert,
Jenkinjones, Stacy, Oakwood, Maybeury and Vansant.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3713 8195 3724 8207 3740 8193 3751 8165
3742 8132 3732 8137 3732 8139 3727 8142
3725 8148 3726 8150 3723 8151 3721 8156
3720 8168 3724 8173 3720 8176
$$
KH203
WGUS41 KRLX 292013
FLWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
413 PM EDT Mon May 29 2023
VAC027-WVC047-300100-
/O.EXT.KRLX.FA.W.0021.000000T0000Z-230530T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-McDowell WV-
413 PM EDT Mon May 29 2023
...FLOOD WARNING NOW IN EFFECT UNTIL 9 PM EDT THIS EVENING...
* WHAT...Flooding caused by excessive rainfall continues.
* WHERE...Portions of southwest Virginia and southern West Virginia,
including the following counties, in southwest Virginia, Buchanan.
In southern West Virginia, McDowell.
* WHEN...Until 900 PM EDT.
* IMPACTS...Flooding of rivers, larger creeks and streams, and other
low-lying and flood-prone locations is imminent or occurring.
* ADDITIONAL DETAILS...
- At 410 PM EDT, Between 1.5 and 3 inches of rain fell earlier
today. This has caused larger creeks and streams and rivers
to rapidly rise. Some larger creeks and streams will continue
to rise late this afternoon.
- Some locations that will experience flooding include...
Welch, Gary, War, Northfork, Davy, Bradshaw, Keystone,
Anawalt, Kimball, Coalwood, Cucumber, Jolo, Avondale, Elbert,
Jenkinjones, Stacy, Oakwood, Maybeury and Vansant.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3713 8195 3724 8207 3740 8193 3751 8165
3742 8132 3732 8137 3732 8139 3727 8142
3725 8148 3726 8150 3723 8151 3721 8156
3720 8168 3724 8173 3720 8176
$$
RPY191
WGUS81 KRLX 300051
FLSRLX
Flood Statement
National Weather Service Charleston WV
851 PM EDT Mon May 29 2023
VAC027-WVC047-300101-
/O.EXP.KRLX.FA.W.0021.000000T0000Z-230530T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-McDowell WV-
851 PM EDT Mon May 29 2023
...FLOOD WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING...
The Flood Warning will expire at 9 PM EDT this evening for portions
of southwest Virginia and southern West Virginia, including the
following counties, in southwest Virginia, Buchanan. In southern
West Virginia, McDowell.
Flood waters are receding. Motorists should continue to exercise
extreme caution and be prepared for water or debris remaining on
roadways. Please continue to heed remaining road closures.
LAT...LON 3713 8195 3724 8207 3740 8193 3751 8165
3742 8132 3732 8137 3732 8139 3727 8142
3725 8148 3726 8150 3723 8151 3721 8156
3720 8168 3724 8173 3720 8176
$$
RPYWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at May 29, 8:26 AM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 29, 8:26 AM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 826 AM EDT Mon May 29 2023 .SYNOPSIS... A coastal low brings rain to the area into Tuesday. Hot weather with limited rain/thunderstorm chances returns Wednesday through the end of next week. && .NEAR TERM /THROUGH TONIGHT/... As of 820 AM Monday... The upper level low slowly drifts east across the Atlantic coastal plain through the day. This, combined with diurnal factors, yields decreasing H850 flow and resultant mass convergence, also weakening on-shore moisture advection, thus have reduced PoPs somewhat through the remainder of the morning and into the afternoon hours. A re-invigoration of activity is expected late this afternoon into this evening as the H850 jet strengthens again, although the aforementioned low shifting off shore will limit the duration of this activity generally to before 10PM with only isolated showers continuing through the overnight. As of 320 AM Monday... A few areas of moderate rainfall are noted across the far southern CWA, and also passing across the capital Metro area, with lighter rain noted in the northeast around Elkins. These areas of rain will continue to shift west and northwest through the rest of the night, following the mid- and upper-level flow around the cut-off low aloft. As we head into the daylight hours on Monday, showers will remain mostly south and east of the Ohio River, with the best chances remaining along the higher terrain and adjacent lowlands. There is actually some agreement among the models, including the short-range hi-res models, of an organized slug of moisture moving west-to east across the southern third or so of the CWA this afternoon and perhaps into the evening. If it materializes, it looks to stay mainly along and south of the I-64 corridor, and is reflected somewhat in the POPs through the afternoon hours. Things should quickly taper off this evening and overnight as the upper-level low shifts east towards and then offshore the Outer Banks. Further rainfall amounts through tonight may total over a half inch across far southern WV into our southwest VA counties, with lighter amounts elsewhere. Water issues are not anticipated at this time as the rain has largely been a beneficial soaking rain, but we'll continue to monitor for locally heavy rainfall. Much of that area has already received over 1.50 inches of rainfall in the past 24 hours. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... As of 215 AM Monday... Low pressure will weaken and move east with drier weather taking hold for Tuesday and Wednesday, although chances for precipitation will continue to linger, particularly across eastern zones closer to the departing low, with greater coverage in precipitation during peak heating hours. Otherwise, with low moving off to the east, upper ridge will begin to take hold and dominate the weather for the latter part of the short term into the extended, with a gradual warm up in temperatures. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 215 AM Monday... Upper ridge will be in control in the long term period. Above normal temperatures, along with increasing humidity will start to take hold across the area, but higher dew points look to remain to the west and south of the area, preventing heat indices from climbing out of the upper 80s for the most part. In addition, weak impulses, and daytime heating will help to create the potential for isolated showers and storms during peak heating hours, with generally quiet weather overnight. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... As of 700 AM Sunday... MVFR and IFR conditions remain common across the southern terminals, with LIFR noted at times for BKW. Reduced flight categories will continue initially, but should gradually improve during the morning hours. Aside from some lingering IFR to MVFR ceilings at BKW, TAF sites should be VFR for the afternoon and evening hours. The exception will be with the potential for localized reductions in any shower or thunderstorm activity this afternoon, which will be most likely for BKW and CRW. After 03z, we could see at least MVFR ceilings creep back to BKW and EKN, and areas of fog can't be ruled out as far west as CRW after 06z Tuesday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Fog/low stratus could hold on in southern areas longer than expected. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY H H H H H M H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY M L H M H H M H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z TUESDAY... No widespread IFR conditions are expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...FK/SL NEAR TERM...FK/JP SHORT TERM...SL LONG TERM...SL AVIATION...FK
Hazardous weather outlook, May 29, 6:11 AM EDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 611 AM EDT Mon May 29 2023 VAZ003-004-WVZ024-025-033-034-301015- Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming- 611 AM EDT Mon May 29 2023 This Hazardous Weather Outlook is for southwest Virginia and far southern West Virginia. .DAY ONE...Today and Tonight. Much of this area has seen one to two inches of rainfall in the past 24 hours. Up to half an inch additional rainfall possible through Monday afternoon. Modest stream and river rises are expected, and there could be very localized minor water issues in poor drainage areas and other common trouble spots. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 039-040-515>526-301015- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 611 AM EDT Mon May 29 2023 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:00 AM EDT | Special Weather Statement | RLX | McDowell, Wyoming | 3 hr |
Nearby
Areal Flood Warnings in Virginia, 2023Areal Flood Warnings in West Virginia, 2023Every areal flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.